Oklahoma, 2001

High Wind in Oklahoma, October 15, 2001

October 15, 2001 · NWS OUN · 17 events in 17 counties and zones

North winds between 40 and 50 mph developed across western Oklahoma during the late morning and afternoon of the 15th, behind a strong cold front that moved through the area. Blowing dust was observed in most places as well, reducing the visibility at times below 3 miles.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

North winds between 40 and 50 mph developed across western Oklahoma during the late morning and afternoon of the 15th, behind a strong cold front that moved through the area. Blowing dust was observed in most places as well, reducing the visibility at times below 3 miles.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Oct 15, 9:25 AM CST, 35 minutes earlier.

Area forecast discussion, Oct 15, 9:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1025 AM CDT MON OCT 15 2001

HIGH WIND WARNING BEING ISSUED FOR MOST OF W OK AS MESONET WINDS NOW
GUSTING OVER 50 MPH AT SEVERAL SITES...WITH OCCASIONAL GUSTS OVER 60
MPH. ADVISORY CONTINUED FOR MOST OF CENTRAL OK INTO THE SW ZONES.

.OUN...
OK...HIGH WIND WARNING THIS AFTERNOON
OKZ004>006-009>011-014>017-021>023-033>035
WIND ADVISORY THIS AFTERNOON
OKZ007-008-012-013-018>020-024>031-036>040-044-045
TX...WIND ADVISORY TXZ083>090.

In the hours before

Special weather statement, Oct 15, 4:34 AM CST, 5 hours 26 minutes before
OKZ004>048-050>052-TXZ083>090-151430-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
534 AM CDT MON OCT 15 2001

...COLD TEMPERATURES TO FOLLOW WINDY DAY TODAY...

A STRONG COLD FRONT WILL SWEEP SOUTHEASTWARD ACROSS CENTRAL AND
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TODAY... SHIFTING WINDS TO
THE NORTH AND BRINGING COLDER AIR TO THE SOUTHERN PLAINS. A WIND
ADVISORY IS IN EFFECT TODAY FOR MUCH OF CENTRAL AND WESTERN OKLAHOMA
AND WESTERN NORTH TEXAS FOR NORTH WINDS OF 20 TO 35 MPH... WITH
GUSTS ABOVE 40 MPH BEHIND THE COLD FRONT.

WINDS ARE EXPECTED TO DIMINISH RAPIDLY AFTER SUNSET TUESDAY
EVENING... AND THE COMBINATION OF COOL AND DRY AIR...CLEAR SKIES...
AND LIGHT WINDS WILL ALLOW TEMPERATURES TO DROP TO NEAR OR BELOW
FREEZING TUESDAY MORNING OVER ROUGHLY THE NORTHWEST THIRD OF
OKLAHOMA. LOW TEMPERATURES IN THE LOWER TO MID 30S ARE EXPECTED
ACROSS A LARGER PART OF NORTH CENTRAL... AND WESTERN OKLAHOMA
TUESDAY MORNING...WHICH MAY BRING THE FIRST FROST OR FREEZE OF THIS
FALL SEASON TO THE AREA.

 MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Alfalfa

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Alfalfa forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.731, -98.324 (the zone’s center; the record gives no point)

High Wind, Beckham

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Beckham forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.269, -99.682 (the zone’s center; the record gives no point)

High Wind, Blaine

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Blaine forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.875, -98.433 (the zone’s center; the record gives no point)

High Wind, Caddo

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Caddo forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.174, -98.375 (the zone’s center; the record gives no point)

High Wind, Custer

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Custer forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.639, -99.001 (the zone’s center; the record gives no point)

High Wind, Dewey

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Dewey forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.988, -99.008 (the zone’s center; the record gives no point)

High Wind, Ellis

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Ellis forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.218, -99.755 (the zone’s center; the record gives no point)

High Wind, Greer

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Greer forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.936, -99.561 (the zone’s center; the record gives no point)

High Wind, Harmon

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Harmon forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.744, -99.846 (the zone’s center; the record gives no point)

High Wind, Harper

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Harper forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.789, -99.667 (the zone’s center; the record gives no point)

High Wind, Jackson

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Jackson forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

High Wind, Kiowa

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Kiowa forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
34.916, -98.981 (the zone’s center; the record gives no point)

High Wind, Major

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Major forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.312, -98.536 (the zone’s center; the record gives no point)

High Wind, Roger Mills

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Roger Mills forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.688, -99.696 (the zone’s center; the record gives no point)

High Wind, Washita

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Washita forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
35.290, -98.992 (the zone’s center; the record gives no point)

High Wind, Woods

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Woods forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.767, -98.865 (the zone’s center; the record gives no point)

High Wind, Woodward

When
October 15, 10:00 AM CST to 5:00 PM CST
Where
Woodward forecast zone
Measured
39 kt (45 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.423, -99.265 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2001Every state in 2001This day in weather historyWarnings in Oklahoma, October 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5270874, 5270875, 5270876, 5270877, 5270878, 5270879, 5270880, 5270881, 5270882, 5270883, 5270884, 5270885, 5270886, 5270887, 5270888, 5270889, 5270890.